Lyme disease induces severe cardiac problems in 15-year-old boy
A 15-year-old boy experienced an episode of exertional syncope while at a trampoline park. “His friends called 911 immediately after the event; however, they were unsure of the duration of unconsciousness,” writes Nawrocki from Allegheny General Hospital in Pittsburgh. 
by Daniel J. Cameron, MD, MPH
Medics found the boy to be pale, with a heart rate of 300 beats per minute and unstable regular wide complex tachyarrhythmia (WCT). He was given a dose of amiodarone but remained in ventricular tachycardia.
At the hospital his blood pressure dropped to 66/30 mm Hg and his dizziness and shortness of breath worsened. “After a trial of anti-arrhythmic medication, his clinical condition declined, necessitating synchronized cardioversion,” writes Nawrocki.
After stabilizing the patient, he was transferred to a cardiac intensive care unit (ICU) at a children’s hospital, where he was diagnosed with third-degree heart block after ventricular tachycardia.
Doctors suspected Lyme disease, and prescribed an empiric course of intravenous ceftriaxone 2 grams once daily. The diagnosis was confirmed by the Western blot.Lyme disease causes complete heart block in 15-year-old boy. Click To Tweet
“Because of ongoing bradycardia and hypotension, he underwent placement of a transvenous pacemaker for rate control,” writes Nawrocki.
Three additional episodes of ventricular tachycardia occurred, two requiring cardioversion.
But after several days of intravenous antibiotics, the boy’s heart block gradually resolved and the pacemaker was removed.
He was discharged on day 12 and “was reportedly doing well at the 1-year follow-up without any sequelae of his acute illness,” writes Nawrocki.
“Our case report describes the successful and appropriate hospital management of a patient with advanced Lyme disease causing cardiac conduction abnormalities,” the authors write.
- Nawrocki PS, Poremba M. A 15-Year-Old Male With Wide Complex Tachyarrhythmia. Air Med J. 2018;37(6):383-387.